Aspirin Alone Led to More Dangerous Blood Clots in Knee and Hip Replacement Patients
A new study has found taking aspirin alone after a major joint replacement surgery may significantly increase the risk of developing blood clots.
In findings published in the Journal of American Medical Association (JAMA) on August 23, researchers revealed that after a hip replacement or knee replacement surgery, patients given a prescription anticoagulants had a lower risk of developing symptomatic venous thromboembolism (VTE), when compared to treating with aspirin alone.
As the number of total hip arthroplasty (THA) or total knee arthroplasty (TNA) procedures increase each year, more patients face risks of developing blood clots. During a joint replacement procedure, tissue, fat, or proteins can be released into the blood stream, causing the blood to thicken around these particles, creating a potential blockage. Patients may also experience blood clotting risks if veins are damaged during total knee or hip replacement surgeries.
It is well known that total hip and knee replacement patients have the highest rate of developing blood clots within 10 days after surgery. However, depending on the patients’ medical history, these blood clotting risks can remain high for up to three months following the surgery.
Learn More About
Design problems with several types of knee implants have resulted in lawsuits for individuals who experienced painful complications.Learn More About this Lawsuit See if you qualify for a settlement
In this new study, researchers examined the rate of symptomatic VTE among 9,711 patients who underwent total hip and knee replacement across 31 Australian hospitals between April 20, 2019, and December 18, 2020. Of the participants, 5,675 were treated solely with aspirin following the surgery, while 4,036 were given only enoxaparin, which is a prescription anticoagulant most popularly sold under the brand name Lovenox. The rate of symptomatic VTE was then evaluated among both groups after 90 days post-surgery.
According to the findings, symptomatic VTE occurred in 256 patients, including 79 cases of pulmonary embolism, 18 cases of above-knee deep vein thrombosis, and 174 cases of below-knee deep vein thrombosis.
When comparing the two treatment groups, those being treated with Aspirin alone after THA or TNA were nearly twice as likely to develop symptomatic VTE as those taking enoxaparin within the first 90 days after surgery. The aspirin group was calculated at 3.45% and in the enoxaparin group was 1.82%.
Researchers say the study offers insight as to how treating physicians can mitigate the risk of post joint replacement blood clotting events, which can result in serious and life threatening injuries to patients if the clot breaks away and reaches the lungs.
Aspirin Bleeding Event Problems
Treatment with aspirin as an over-the-counter blood thinner to reduce the risk of certain medical conditions such as heart attack, stroke and blood clots have been called into question by several recent medical studies.
While aspirin was previously recommended as a daily preventative measure for many years for those who have known cardiovascular disease such as clogged heart arteries or history of heart attack or stroke, new guidelines suggest adults aged 70 and up should stop taking daily aspirin due to the risk of suffering severe internal bleeding.
For those without cardiovascular disease, a daily aspirin regimen may not prevent injury, and could even increase the likelihood of an adverse health event, according to a July 2021 study published in the medical journal JAMA Network Open.
In April 2021, a study was published in JAMA Internal Medicine suggested that taking aspirin increases serious bleeding problems and hospitalization when used in combination with blood thinners like Xarelto or Eliquis together, while providing no meaningful benefits for users.
Researchers concluded that aspirin did not appear to provide any clear benefits to account for the increased bleeding risks and hospitalizations, and emphasizes a need for doctors to change what they recommend to patients and help provide patient education about the risks of adding aspirin with anticoagulant medications.
In another study published by the New England Journal of Medicine on October 8, researchers revealed that when given a combination of Plavix and aspirin, patients faced nearly twice the rate of bleeding events than exclusive treatments.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.